Kansas, 2025

Flash Flooding and Flood in Kansas, August 27 to 28, 2025

August 27 to 28, 2025 · NWS DDC · 9 events in 6 counties and zones

An upper-level trough was positioned in northern Kansas with a 700 mb temperature gradient stretching into SW Kansas with a wedge of high moisture. On the afternoon of the 27th, supercells initiated and produced severe hail and winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper-level trough was positioned in northern Kansas with a 700 mb temperature gradient stretching into SW Kansas with a wedge of high moisture. On the afternoon of the 27th, supercells initiated and produced severe hail and winds. Into the evening, it became a more multicellular regime with widespread heavy rainfall. This produced flash flooding in multiple counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 27, 2:14 PM CST, 1 hour 53 minutes earlier. Its key messages:

  • There is a marginal risk for severe thunderstorms west of a Garden City to Meade line between 4pm and sunset. Wind gusts of 40 to 60 mph and Large hail will be the main hazards through sunset.
  • Widespread accumulating rainfall will be likely after sunset tonight. Locally heavy rainfall from this event may result in isolated ponding of water on roadways and poor drainage areas north of a Garden City to Larned line.
  • Fall like temperatures (Highs in the mid 70s to lower 80s) expected late week and over the weekend across southwest Kansas.
  • Multiple rounds of wet weather will be possible across southwest Kansas the upcoming Labor Day Weekend.
Area forecast discussion, Aug 27, 2:14 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
314 PM CDT Wed Aug 27 2025

.KEY MESSAGES...

- There is a marginal risk for severe thunderstorms west of a
  Garden City to Meade line between 4pm and sunset. Wind gusts
  of 40 to 60 mph and Large hail will be the main hazards
  through sunset.

- Widespread accumulating rainfall will be likely after sunset
  tonight. Locally heavy rainfall from this event may result in
  isolated ponding of water on roadways and poor drainage areas
  north of a Garden City to Larned line.

- Fall like temperatures (Highs in the mid 70s to lower 80s)
  expected late week and over the weekend across southwest
  Kansas.

- Multiple rounds of wet weather will be possible across
  southwest Kansas the upcoming Labor Day Weekend.

&&

.DISCUSSION...
Issued at 255 PM CDT Wed Aug 27 2025

Water vapor and upper air analysis early today showed an upper
level trough located over northern Kansas. At the 700 mb mb
level a north northwest to south southeast oriented 700mb
temperature gradient was present from northeast Colorado into
south central Kansas with a wedge of high moisture/PWATS located
along and east of the temperature gradient. We are also seeing
850mb warm air advection improving north and east of the 10C
isotherm. At the surface, a boundary was located over eastern
Colorado with an area of low pressure developing along this
boundary ahead of the approaching upper level system.

The surface boundary mentioned above will be our first area of
interest late today for scattered convection, given improving
low level moisture and 0-1km frontogenesis along this boundary
and afternoon instability developing due to clearing skies.
Latest models now show 25 to 30 knots of shear and MUCAPE >2500
j/kg by late day in this area. Based on this any thunderstorms
that do develop will be capable of producing large hail and
gusty winds. The Storm Prediction Center also appears to be
observing the same potential and, as a result, has placed a
marginal risk for severe weather west of highway 83 for early
tonight (before sunset).

The better chance for thunderstorms early tonight will arrive
after sunset as an upper level trough, currently over northern
Colorado, moves through our 500mb ridge and out into the west
central high plains. Short term models agree on this upper wave
exiting the Rockies late today, with a cluster of thunderstorms
developing ahead of this wave as it moves along a mid level
baroclinic zone into western Kansas after 10pm. Also after
sunset an area of thunderstorms will develop across portions of
southwest and north central Kansas where warm air advection
will be developing as a low level jet develops. The area most
favorable for these developing storms early tonight appears to
be on the northern edge of the mid level warm layer, which the
latest CAMS have mainly north of K96.

The main hazards from thunderstorms after sunset will mainly be
locally heavy rainfall, with PWATs of 1.5 to 1.8 inches. Latest
SREF 12 hour Max rainfall totals ending at 12z Thursday show
this area ranging from 1.75 to 2.5 inches, which may not be out
of the question near the I-70 corridor, given two opportunities
for heavy rainfall in this area. Given that these higher
rainfall totals will occur from two events, and given the latest
flash flood guidance north of a Scott City to Larned line being
1.5 to 2 inches for 1 hour and 2 to 2.5 for 3hrs...a Flood
Watch will not be issued for these locations. However, later
shifts may need to monitor the potential for minor water issues
in poor drainage and low lying areas. Isolated wind gusts of 50
mph or higher also can not be ruled out.

Looking ahead to late this week and over the upcoming Labor Day
Weekend...a reinforcement of cooler air will return to western
Kansas overnight as a northern branch upper level trough
approaches the central plains. Models are in good agreement with
the 850mb temperatures falling back to around 15C by 00z Friday,
which for southwest Kansas is approximately 5 to 9C below the
climatology for this time of the year. These unseasonably cool
temperatures will then continue through the upcoming Labor Day
weekend as due to another upper level trough exits Canada and
moves across the northern plains.

In addition to these unseasonably cool temperatures, there will
also be a chance of thunderstorms almost every evening this
upcoming weekend. Multiple upper waves embedded in a northwest
flow will be moving out of the Rockies and into the Plains. We
will also be monitoring the chance for strong to isolated severe
thunderstorms Friday night and Saturday from any storms that
develop over eastern Colorado and move into far western Kansas.
This is based on the ensemble probability (20-40%) of shear
being greater than 30 knots and CAPE values greater than 1000
j/kg. These storms currently appear to weaken as they move
across southwest Kansas after sunset, so the better chance for
these stronger storms will be west of Highway 83.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1242 PM CDT Wed Aug 27 2025

IFR conditions in the Hays area will slowly improve into the
MVFR conditions after 00Z Thursday. Elsewhere low ceilings
between 1500 and 3000 feet AGL will give way to VFR conditions
through 21Z today. These improving conditions late today and
early tonight will quickly deteriorate as thunderstorm chances
increase across southwest Kansas after 02Z Thursday. A cluster
of thunderstorms is expected to cross western Kansas between 03z
and 12z Thursday and as these storms pass ceilings will fall
below 500 feet AGL and southerly winds will shift to the north.
Areas of fog cannot be ruled out late tonight and early Thursday
morning. The HREF and LAMP models suggest a 40 to 60 percent
chance for visibilities to fall below 2 miles at times between
09Z and 15Z Sunday.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 27, 12:57 PM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
157 PM CDT Wed Aug 27 2025

KSZ030-031-043>046-061>066-074>081-084>090-281900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
157 PM CDT Wed Aug 27 2025 /1257 PM MDT Wed Aug 27 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms (20-40%) will be possible after 5 pm west
of highway 83. A few of the stronger storms late today and early
tonight will be capable of producing wind gusts of 50 to 60 mph
and large hail.

Thunderstorms chances will increase overnight as a cluster of
thunderstorms cross north central and southwest Kansas after
sunset. These storms will be capable of producing locally heavy
rainfall and wind gusts of 50 mph or greater.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance for strong to marginally severe thunderstorms will be
possible Friday and Saturday evening. Main hazards from these
storms will be wind gusts in excess of 50 mph and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 27, 3:11 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
411 PM CDT Wed Aug 27 2025

KSZ061-074-272145-
Stanton KS-Hamilton KS-
411 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HAMILTON AND
NORTHERN STANTON COUNTIES THROUGH 445 PM CDT/345 PM MDT/...

At 411 PM CDT/311 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Manter, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Hamilton and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3765 10204 3773 10204 3791 10185 3767 10159
      3754 10195 3763 10205
TIME...MOT...LOC 2111Z 226DEG 28KT 3767 10196

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Aug 27, 3:44 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT Wed Aug 27 2025

KSZ061-074-272215-
Stanton KS-Hamilton KS-
444 PM CDT Wed Aug 27 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HAMILTON AND
NORTHERN STANTON COUNTIES THROUGH 515 PM CDT/415 PM MDT/...

At 444 PM CDT/344 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Manter, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Hamilton and northern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3753 10196 3766 10198 3777 10186 3783 10163
      3751 10159
TIME...MOT...LOC 2144Z 260DEG 11KT 3765 10189

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.

Hail, Stanton

When
August 27, 4:07 PM CST
Where
Stanton County, 2.07 mi N of Johnson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.600, -101.750

The emergency manager reported 1 inch hail.

Thunderstorm Wind, Stanton

When
August 27, 4:07 PM CST
Where
Stanton County, 2.07 mi N of Johnson
Measured
59 kt (68 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.600, -101.750

The emergency manager reported a 68 mph wind gust.

Thunderstorm Wind, Stanton

When
August 27, 4:35 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.730

AWOS station KJHN Johnson City reported a 61 mph wind gust.

Thunderstorm Wind, Kearny

When
August 27, 5:31 PM CST
Where
Kearny County, 14.73 mi W of Lakin
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.940, -101.520

A public report of a 65 mph wind gust.

Thunderstorm Wind, Stevens

When
August 27, 6:01 PM CST
Where
Stevens County, 10.47 mi WNW of Moscow
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.380, -101.380

A mesonet site recorded a wind gust of 57 mph.

Flash Flood, Stanton

When
August 27, 6:10 PM CST
Where
Stanton County, 6.79 mi NW of Johnson to 5 mi SE of Manter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.628, -101.850

The emergency manager reported street flooding and flooding of low lying areas in Johnson City and rural areas just outside of town due to multiple rounds of heavy rain.

Thunderstorm Wind, Grant

When
August 27, 8:15 PM CST
Where
Grant County, 2.82 mi ESE of Ulysses
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
37.570, -101.320

A public report of a 63 mph wind gust.

Flash Flood, Trego

When
August 28, 12:15 AM CST
Where
Trego County, 3.06 mi NNE of Trego Center to 4.28 mi SSW of Cedar Bluff Res
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.919, -99.873

The emergency manager reported flash flooding and washed out roads, with hay bales carried by the water into the road, near Page Creek Bridge. Time estimated via radar and flood guidance.

Flood, Comanche

When
August 28, 9:35 AM CST
Where
Comanche County, 4.62 mi ESE of Buttermilk to 2.6 mi SE of Buttermilk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.080, -99.250

The emergency manager reported water over roadways at the intersection of Avenue V and Road 17. They also reported flooding ongoing along Avenue Y between Road 14 and 16.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292473, 1292474, 1292475, 1292476, 1292477, 1292479, 1292480, 1292482, 1292483.